Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Radiotherapy for breast cancer, side effects?

(3 Posts)
OzJo Sun 13-Feb-05 01:13:24

Dear All, my mum has breast cancer and is just coming to the end of her chemotherapy, she has done really well and worked out how to pace herself with the nausea and tiredness, and has generally had a week of not feeling so bad before the next treatment, ( she has them every 3 weeks ).
She will be having 4 weeks of radiotherapy, starting 10 days after her last dose of chemo, she thought the gap would be longer but is pleased to be getting it over with.
I know the side effects are different for everyone, but was just wondering how the radiotherapy effects will differ from the chemo. She has been tired, achey, nauseous, poor sleep and metalic taste in the mouth, all of which eases up after 10 days or so, and she has been managing with the usual anti nausea stuff, plus pain killers and some mild sleeping tablets. Any advice would be really useful, having some idea what to expect helps her to prepare, and the Drs don't always tell people what could happen so as not to put them off......I have found this site really helpful before, thanks in advance...

Merlot Sun 13-Feb-05 01:30:10

My mum found the radiotherapy harder to cope with than the chemo actually, although I am sure its different for different people.

It didnt help that my mum had to trudge up to a London hospital on the train every day for two weeks - I guess that took it out of her somewhat.

The biggest problem was that the area became very sore and she ended up being quite `burnt` and the area blistered. I think she had quite a severe reaction to the radiotherapy, but it was within the normal limits. My mum was really worried about the burns and when she showed me I was really quite shocked - it looked awful (like very very severe sunburn).

I'm not meaning to sound terribly depressing, but the point of all this is, that had my mum known it could look so bad, she would have been much more prepared. As it was, she was left worrying that the cancer had returned because not only did she have `burns' but also some residual hardness. All this turned out to be a normal side effect of the radiotherapy and my mother has now been in remission for five months . I wish your mum all the very best with her treatment.

JanH Sun 13-Feb-05 17:21:39

Hi, OzJo. It sounds from your description as if your mum has had similar chemo to what I had I had 4 years ago - 2 doses every 4 weeks for 6 months, feeling pretty rubbish for the first 2 weeks but OK for the other 2, and most of the side-effects you describe, esp the metallic taste and exhaustion.

My radiotherapy started 3-4 weeks (can't remember exactly) after the end of the chemo; I had 3 weeks daily treatment of the whole area and an extra week at the end concentrating on a v small area. I didn't get bad burning or blistering - the skin did get a bit red and dry but only like a mild sunburn. (It still is dry compared to the surrounding skin, and no hair grows under that arm.) So, after reading Merlot's post, I think it must be difficult for them to say what will happen, because it depends on the individual and the treatment.

FWIW, given that everybody is different, I found the radiotherapy no trouble at all, esp compared with the chemo; no side effects except for the redness, and I drove myself 25 miles each way there and back every day. I suppose your mum might feel anywhere between Merlot's mum and me. I think it's OK to put cream on the dry skin, but find out which ones are recommended, I know mine felt a bit itchy once and I grabbed the first thing that came to hand which was hand cream with evening primrose or something, they looked at me a bit sideways when I told them I'd used it!

Good luck from me too

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now